A vocal fold hemorrhage occurs during times of extreme voice use such as screaming, singing, or talking. A hemorrhage of the vocal fold is a collection of blood within the vocal fold that occurs after rupture of a blood vessel. Diagnosis of a vocal fold hemorrhage is very important because if one continues to sing or talk with a hemorrhage, scarring of the vocal fold layers and permanent voice changes may occur.
A sudden voice loss may be concerning for a hemorrhage. Professional voice users such as singers, lecturers, teachers and others who experience a sudden change in the voice should be concerned for a hemorrhage and evaluated immediately due to the long term consequences. Blood thinners, such as aspirin, clopidogrel, enoxaparin, heparin, or warfarin may cause someone to be at increased risk of having this condition.
Management of a hemorrhage is total voice rest to allow the blood to reabsorb. If an irregular blood vessel is noted to be the source of hemorrhage, in office laser surgery or microlaryngoscopy may be used to remove this blood vessel.
If you have been diagnosed with a vocal fold hemorrhage and would like treatment please contact Dr. Sunil Verma, director of the University Voice and Swallowing Center, at (714) 456-7017 for an appointment.